Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 198, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2012, 6:36 PM CDT for Nobles County, Rock County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2012, 6:36 PM CDT (23:36 UTC)
- Expired
- Aug 23, 2012, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:40 PM CDT | HAIL 1 | Luverne, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS53 KFSD 232336 SVRFSD MNC105-133-240015- /O.NEW.KFSD.SV.W.0198.120823T2336Z-120824T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 636 PM CDT THU AUG 23 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL NOBLES COUNTY IN SOUTHWEST MINNESOTA... EAST CENTRAL ROCK COUNTY IN SOUTHWEST MINNESOTA... * UNTIL 715 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LUVERNE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LISMORE AND ADRIAN AROUND 715 PM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MAGNOLIA AND KENNETH. AT 633 PM CDT...QUARTER SIZE HAIL WAS REPORTED IN LUVERNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4382 9594 4362 9590 4362 9625 4375 9628 TIME...MOT...LOC 2335Z 258DEG 12KT 4368 9619 WIND...HAIL <58MPH 1.00IN $$ CHAPMAN
1 follow-up statement
619 WWUS53 KFSD 232356 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 656 PM CDT THU AUG 23 2012 MNC105-133-240015- /O.CON.KFSD.SV.W.0198.000000T0000Z-120824T0015Z/ NOBLES MN-ROCK MN- 656 PM CDT THU AUG 23 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL ROCK AND WEST CENTRAL NOBLES COUNTIES UNTIL 715 PM CDT... AT 657 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BLUE MOUNDS STATE PARK...OR NEAR LUVERNE...MOVING EAST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL ROCK AND WEST CENTRAL NOBLES COUNTIES...INCLUDING THE FOLLOWING LOCATIONS MAGNOLIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4375 9599 4362 9590 4362 9625 4374 9628 TIME...MOT...LOC 2357Z 273DEG 4KT 4367 9615 WIND...HAIL <58MPH 1.00IN $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 23, 3:10 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT THU AUG 23 2012 .DISCUSSION.../ISSUED AT 310 PM CDT/ THE MAIN WEATHER FOCUS FOR TONIGHT WILL BE ON THE SLOW MOVING WEAK BOUNDARY AND A MID LEVEL WAVE TRACKING THROUGH THE REGION. THE NEARLY STATIONARY FRONT...CURRENTLY EXTENDING FROM SOUTH CENTRAL TO NORTHEAST SOUTH DAKOTA SHOULD TRACK SLOWLY EASTWARD THIS EVENING AS IT BECOMES WASHED OUT. THIS FRONT COULD POP SOME ISOLATED TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING...LIKELY IN THE VICINITY OF THE MID LEVEL WAVE WHICH IS PRESENTLY LOCATED IN EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. CONVECTION HAS ALREADY BEEN FIRING IN WEST CENTRAL MINNESOTA THIS MORNING AND WHILE THESE STORMS ARE TRACKING AWAY FROM OUR FORECAST AREA...COULD SEE SOME NEW DEVELOPMENT BUILD SOUTHWARD JUST AHEAD OF THE FRONT INTO THE INTERSTATE 29 CORRIDOR IN THE NEXT FEW HOURS. IF CONVECTION DOES DEVELOP...IT WOULD TRACK EASTWARD INTO THE LATE EVENING. AT THIS POINT...IT APPEARS THAT THE MORE FAVORED LOCATION WOULD BE OUR SOUTHWEST MINNESOTA COUNTIES AND INTO THE IOWA LAKES REGION. CAPE VALUES OF 1500+ J/KG WITH STEEP LAPSE RATES ARE LIKELY THIS EVENING...HOWEVER SHEAR REMAINS RATHER WEAK WITH THE MID LEVEL WAVE OUTSTRIPPING THE FRONT. COULD SEE A STORM OR TWO BECOME MARGINALLY SEVERE THIS EVENING BUT OVERALL THREAT IS LOW. SHOWERS AND THUNDERSTORMS SHOULD LARGELY DIMINISH AFTER MIDNIGHT. WINDS WILL ALSO BE ON A DOWNWARD TREND IN OUR EASTERN HALF WITH THE LOSS OF DAYTIME HEATING AND THE WASHED OUT FRONT. THE LOW LEVEL JET IS EXPECTED TO STRENGTHEN TONIGHT IN OUR FAR SOUTHEAST...BUT WITHOUT MUCH ADDITIONAL SUPPORT...DO NOT EXPECT ANY ADDITIONAL CONVECTIVE DEVELOPMENT. LOWS TONIGHT WILL BE IN THE 60S. QUIET WEATHER WILL CONTINUE INTO FRIDAY WITH MID/UPPER LEVEL RIDGING BUILDING INTO THE CENTRAL PLAINS. SOUTHERLY FLOW WILL BE ON THE INCREASE INTO THE AFTERNOON WHICH WILL COMBINE WITH MOSTLY CLEAR SKIES TO BRING ANOTHER WARM DAY. HIGHS WILL BE IN THE UPPER 80S TO MID 90S. THINK THAT DEWPOINTS WILL STAY HIGH ENOUGH...EVEN WITH A LITTLE MIXING TO KEEP HUMIDITY VALUES ABOVE FIRE WEATHER CONCERNS. ON FRIDAY NIGHT CONVECTION CHANCES WILL INCREASE...ESPECIALLY THROUGH OUR SOUTHEASTERN AREAS WITH THETA E ADVECTION AND LIFT INCREASING OVER THAT AREA AS A SHORTWAVE LIFTS OUT OF EASTERN NEBRASKA AND THE NOSE OF THE LOW LEVEL JET CREEPS INTO OUR SOUTHEAST. BACK TO THE WEST...COULD SEE A FEW THUNDERSTORMS SCRAPE OUR FAR NORTHWEST LATER IN THE NIGHT WITH A SURFACE BOUNDARY JUST TO THE WEST OF OUR CWA AND STRONG LOW TO MID LEVEL FRONTOGENESIS SITUATED THROUGH WESTERN AND CENTRAL SOUTH DAKOTA. IN A STOUT SOUTHERLY FLOW...IT WILL BE A WARMISH NIGHT WITH LOWS IN THE MID AND UPPER 60S. ON SATURDAY THE AFOREMENTIONED FRONTAL BOUNDARY ATTEMPTS TO PUSH ACROSS OUR CWA...BUT EVENTUALLY WASHES OUT IN OUR EAST ON SATURDAY NIGHT. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL AGAIN BE IN OUR EAST...WHERE STRONGER MOISTURE TRANSPORT WILL BE FOCUSED AND BETTER LIFT WILL BE FOUND PER DIV Q FIELD...AS THE AFOREMENTIONED SHORTWAVE LIFTS OVER THE AREA AS IT TRACKS TO THE NORTH AND EAST. WITH THE CLOUDS AND SHOWERS IT WILL BE A COOLER DAY WITH HIGHS IN THE LOWER 80S WEST...TO MID 70S EAST WHERE RAIN CHANCES WILL BE GREATER. SHOWER AND THUNDERSTORM ACTIVITY WILL PULL AWAY FROM THE AREA ON SATURDAY NIGHT AS FORCING IS LOST AND SUBSIDENCE BEGINS TO SET IN. WITH CLOUDS DECREASING FROM WEST TO EAST DURING THE NIGHT...IT WILL COOLER WITH LOWS IN THE UPPER 50S WEST TO LOWER 60S EAST. SUNDAY WILL BE THE TRANSITION DAY TO WARMER AND DRIER WEATHER AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. HIGHS LOOKING TO BE IN THE LOWER 80S EAST TO MID AND UPPER 80S WEST AND INTO THE MISSOURI RIVER CORRIDOR. UPPER LEVEL RIDGING WILL BE THE DOMINATE FEATURE IN THE EXTENDED. THIS WILL INCLUDE A GRADUAL WARMING TREND THROUGH THE MIDDLE OF NEXT WEEK...WITH HIGHS INTO THE UPPER 80S TO LOWER 90S FOR TUESDAY AND WEDNESDAY. LOOKS LIKE LITTLE CHANCE OF PRECIPITATION THROUGH THE PERIOD. /JM &&
Hazardous weather outlook, Aug 23, 4:54 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 454 AM CDT THU AUG 23 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 454 AM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY ALONG A WEAKENING FRONTAL BOUNDARY. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND EMBEDDED THUNDERSTORMS COULD DEVELOP ACROSS THE AREA FRIDAY NIGHT AND SATURDAY. MUCH OF THE RAIN SHOULD BE CONFINED TO AREAS ALONG AND EAST OF I 29...BUT SHOWERS AND STORMS AT THIS POINT REALLY CANNOT BE RULED OUT WEST OF I 29 EITHER. THERE IS A POSSIBILITY THAT POCKETS OF HEAVY RAIN MAY OCCUR ON SATURDAY FOR AREAS CLOSE TO I 29 AND POINTS EASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 23, 6:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 1 SE MARSHALL 44.44N 95.77W
08/23/2012 E1.00 INCH LYON MN TRAINED SPOTTER
MOSTLY DIME SIZE FEW QUARTERS
&&
JSHEEHANLocal storm report, Aug 23, 6:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 S MARSHALL 44.38N 95.79W
08/23/2012 E1.25 INCH LYON MN TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Aug 23, 6:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 5 SSW MARSHALL 44.39N 95.81W
08/23/2012 E0.88 INCH LYON MN TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Aug 23, 6:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL LUVERNE 43.65N 96.21W
08/23/2012 E0.75 INCH ROCK MN TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Aug 23, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL LUVERNE 43.65N 96.21W
08/23/2012 E1.00 INCH ROCK MN TRAINED SPOTTER
&&
JSHEEHANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 43 min |
| Aug 23, 6:25 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Aug 23, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.